Pennsylvania, 2021

Damaging Winds in Pennsylvania, July 28, 2021

July 28, 2021 · NWS CTP · 3 events in 1 county or zone

Isolated showers and storms developed along a stalled frontal boundary over southern PA during the afternoon and evening hours of July 28, 2021. One of these storms produced multiple wind damage reports as it drifted south-southeastward across York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated showers and storms developed along a stalled frontal boundary over southern PA during the afternoon and evening hours of July 28, 2021. One of these storms produced multiple wind damage reports as it drifted south-southeastward across York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:42 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 28, 2:42 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
342 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Isolated strong storms are possible this afternoon across the
southwest portion of central PA and may produce locally
damaging wind gusts. The risk of severe storms has increased on
Thursday with a wind damage and isolated tornado threat possible.
A northwest breeze will bring cooler and less humid air into
the area on Friday which will set the stage for a beautiful
start to the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The forecast area will be split from northwest to southeast this
evening as a frontal boundary is draped from roughly Erie to
Philadelphia. Along and to the southwest of this line, a few
showers have developed and will track to the southeast through
sunset.

Severe potential is lower this evening but will monitor for any
potential strong cells.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Better model agreement on the evolution of upstream convection
combined with new model data has resulted in an increased risk
of severe storms on Thursday; SPC has expanded the SLGT risk
SWO focused over south-central PA highlighted by a 5% tornado
prob.

Remnants of an MCS currently over the midwest will affect the
area Thursday morning. If this cloud cover limits precip to a
stratiform rain for a period, that may limit some of the
convective potential. Otherwise, low level shear and low LCL
heights, especially over the southeast portion of our forecast
area, would inidicate the potential for strong storms.

Improving conditions are expected in the wake of the cold FROPA
Thursday night with much drier air poised to arrive on Friday
via refreshing NW breeze. Look for a nice end to the week with
partly sunny skies and low humidity. The dry/low PW airmass will
set the stage for a rather cool Friday night/AM Saturday with
minTs ranging from the mid 40s over the NW Alleghenies to the
mid 50s across the southeast valleys.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Dry and seasonably cool conditions look to settle in for the end
of the week into the first half of the weekend. Northwest flow
aloft in the wake of an upper trough axis and surface ridge
moving out of the Great Lakes into the Ohio Valley will lead to
cool/dry air advection on Friday as clouds lift/break up through
the afternoon. Will likely see widespread temperatures in the
mid-upper 40s by Saturday morning across a good portion of
central PA, with low-mid 50s across the middle/lower Susquehanna
Valley and farther west along the Mason-Dixon line.

Shortwave trough pushing south across Ontario on Saturday will
lead to backing flow aloft as modest return flow sets up for
late Saturday and Sunday, spelling the return of shower chances
across the Alleghenies late Saturday. A better shot for showers/storms
will exist for all of central PA on Sunday as a surface low
moves across Lake Ontario.

Much of Monday should remain dry, outside of a few lingering
early day showers across the northern tier. Another upper low
looks to dig into the western Great Lakes/Midwest into Tuesday,
which will once again lead to increasing moisture and subsequent
shower/storm chances into midweek. Below normal temperatures
look to remain the rule, with highs generally in the low 70s
north to low 80s south and lows spanning the 50s with low 60s in
the lower Susquehanna Valley.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR, though showers and storms will be possible
this afternoon mainly for southern PA. MVFR restrictions will
be possible in TSRA. More widespread convection likely on
Thursday with a FROPA crossing W to E.

Outlook...

Thu...Widespread TSRA impacts.

Fri & Sat...No sig wx expected.

Sun...Chance of a shower or thunderstorm.

&&

.CLIMATE...
It's been a wet July in some parts of central PA. Through July
27th, the monthly precipitation at Harrisburg is 7.99 inches
which currently ranks 2021 as the 9th wettest July on record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Tyburski
SHORT TERM...Steinbugl/Tyburski
LONG TERM...Guseman/Ross
AVIATION...Ross/Wagner
CLIMATE...
Hazardous weather outlook, Jul 28, 4:11 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
511 AM EDT Wed Jul 28 2021

PAZ004>006-010>012-037-041-042-045-046-049>053-057>059-066-290915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Lancaster-
511 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with a damaging wind and isolated tornado threat
are possible Thursday afternoon and evening. Locally heavy rainfall
is also possible and may produce isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>028-033>036-056-063>065-290915-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Cumberland-
Adams-York-
511 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to marginally severe thunderstorms with locally
damaging winds are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with a damaging wind and isolated tornado threat
are possible Thursday afternoon and evening. Locally heavy rainfall
is also possible and may produce isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jul 28, 3:42 PM EST, 8 minutes before
Special Weather Statement
National Weather Service State College PA
442 PM EDT Wed Jul 28 2021

PAZ024-033-282130-
Somerset PA-Cambria PA-
442 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar indicated a strong thunderstorm near
Westmont, moving southeast at 25 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Boswell,
Dale, Davidsville, Paint, Jerome, Scalp Level, Daisytown, Tire Hill,
Elim, Lorain, Brownstown, Jennerstown, Hooversville and Stoystown.

LAT...LON 4037 7899 4022 7870 4006 7900 4020 7912
TIME...MOT...LOC 2041Z 309DEG 22KT 4033 7906

Travis
Special weather statement, Jul 28, 3:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT Wed Jul 28 2021

PAZ065-282130-
York PA-
443 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 530
PM EDT...

At 442 PM EDT, Doppler radar indicated a strong thunderstorm over
West York, moving south at 20 mph.

Wind gusts up to 40 mph are possible.

Locations impacted include...
York, Weigelstown, Red Lion, Spry, Dallastown, Shiloh, East York,
West York, Grantley, Tyler Run-Queens Gate, Emigsville, Glen Rock,
North York, Jacobus, Yoe, Cross Roads, Loganville, New Salem,
Winterstown and Seven Valleys.

LAT...LON 3998 7683 4002 7674 3982 7654 3976 7681
TIME...MOT...LOC 2042Z 339DEG 16KT 3997 7677

DeVoir

The radar

The Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 28, 3:50 PM EST
Where
York County, 0.53 mi E of West York
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
39.950, -76.760

A severe thunderstorm producing winds estimated near 60 mph blew the roof off of a structure and knocked wires down in West York.

Thunderstorm Wind, York

When
July 28, 3:50 PM EST
Where
York County, 0.87 mi ENE of West York
Measured
52 kt (60 mph) estimated gust
Injuries
6 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.957, -76.756

A severe thunderstorm produced winds estimated near 60 mph and knocked down several tents at the York State Fair. There were 6 injuries, with 3 of them transported to the hospital for further evaluation.

Thunderstorm Wind, York

When
July 28, 3:55 PM EST
Where
York County, 1.19 mi SSW of York
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.934, -76.726

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees at the intersection of Grantley Road and Shady Dell Drive south of York.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966360, 978192, 966362.